What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 24, 2:59 PM CST, 2 hours 27 minutes earlier.
Area forecast discussion, Mar 24, 2:59 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
359 PM CDT Fri Mar 24 2023
...New DISCUSSION...
.DISCUSSION...
Issued at 359 PM CDT Fri Mar 24 2023
Tonight and Tomorrow...
High pressure centered over Florida has yielded strong return
flow ahead of a potent system currently over eastern TX. A low
pressure system over the ArkLaTex will deepen amid upper level
difluence and strengthening mid level jet. The associated low
level jet will strengthen as it approaches the ArkLaMiss region,
with wind speeds in the 55-65 kts range. Ample moisture is denoted
by mid to upper 60s dewpoints across Louisiana and southwestern
Mississippi, which are advecting northward into central
Mississippi and southeast Arkansas. SBCAPE values have increased
200-400 J/Kg across the forecast area the past 3 hours and low
level lapse rates have steepened 1-2 degrees C. Instability should
continue to increase this afternoon amid moisture advection and
daytime heating. This very unstable airmass coupled with ample
deep layer shear, should lead to robust storm development late
this afternoon and into the evening hours.
Notably, the best storm relative helicity (SRH) will likely be
confined below 1 km. With any rightward deviating supercells or
embedded structures, 300+ M^2/S^2 of 0-1 km SRH with values somewhat
higher in storm-modified inflow environments could be realized.
These parameters could support tornadoes that may be strong and
possibly long tracked, primarily with any discrete or semi discrete
storms ahead of the primary squall/band.
Some limiting factors may preclude the worst-case scenario of
several long track, strong tornadoes (though that possibility will
exist). A relative weakness in the flow above 850 mb to near 500 mb
with limited veering minimal velocity increases with height in that
level may result in mid level updrafts struggling to remain
vertically tilted and robust. This, along with a modeled relatively
warm layer near 700 mb could hinder individual updraft longevity.
Consistently falling heights, increasing diffluence aloft, and
continued warm air advection coupled with very robust low level
dynamics suggest that these limiting factors will likely be overcome
at least for some of the strongest storms of the evening. Forecast
confidence has increased this afternoon and a potent severe weather
event with several tornadoes, some strong and/or long tracked, is
likely. The best combination of severe weather parameters appears to
be in southeast Arkansas, northeast Louisiana, and portions of
Mississippi for areas that are both roughly along and west of I-55
and along and north of I-20. This includes the Jackson, Mississippi
metro area and areas north and west. In this area, a "Moderate"
(4/5) risk for severe weather is currently highlighted in ongoing
graphics and forecast packages. Hail to golf ball size and wind
gusts that could reach 70-80 mph are also possible.
It's important to note that the overall risk area includes all of
the forecast area: The "Enhanced" (3/4) area includes much of
northeast Louisiana south of I-20, southwest Mississippi, and
northeastward into the Golden Triangle. A "Slight" (2/5) risk area
is in place for much of the remainder of our forecast area. In these
areas, large hail and damaging winds 60+ mph will be possible.
Tornadoes are possible in this area as well, and a strong tornado
can't be ruled out particularly in areas within the "Enhanced" risk.
In addition to storm potential, tight pressure gradient (about 8 mb)
is also observed across the area and should lead to strong gradient
winds ahead of the front. For this reason, a wind advisory was
issued for areas along and north of the I-20 corridor.
Storms clear from northwest to southeast overnight. Behind the
front, temperatures will be a bit cooler but the most noticeable
change will be the end of rain and storms and lowering humidity.
Lows tonight fall into upper 50s F in the northwest and the middle
60s F southeast.
The drier airmass behind the cold front will allow for rapid warming
under full sun Saturday and highs will likely still reach into the
upper 70s and lower 80s F by afternoon. /SAS/86/
Saturday night through late next week (next Thursday)...
This weekend-early next week (Saturday-next Monday): A brief
reprieve from severe storms is expected to start the weekend as
slightly cooler thermo profiles settle in Sat to early Sun. SW flow
aloft will persist, so expect a slight cool down into the upper 70s-
low 80s into the weekend. However, a warm front is progged to lift
ENE into the weekend & help increased moisture with Tds into the mid-
upper 60s, steep mid-level lapse rates & strong but mostly
unidirectional 45-50kts 0-6km bulk shear. With nearly mid 20s
vertical totals & 6.5-7 degree C mid-level lapse rates, sufficient
destabilization near 1000 J/kg MLCAPE & +1500 J/kg SBCAPE will be
supported of large hail, at least the size of quarters & likely
potential for larger hail. Keeping the messaging the same in the
HWO for now but mentioned large hail to indicate the higher end
hail potential.
Pattern will remain stagnant with SW flow, low-level WAA & deep
shear with high sfc Tds in low-mid 60s could support some
low end potential of isolated strong-severe convection into Mon,
but it becomes more shunted to the S than Sun. For now, keeping
the HWO clear here. Rain & storm chances will persist Sun-Mon &
early Tues, before drier air & mid-level ridge axis builds across
to the N, with 1025-1030mb high over the Mid-MS Valley. This will
help drier conditions to settle in Tues aftn & persist through
late week.
Temperatures through the long term will be warmer than normal in
the mid-upper 70s to near 80 degrees Sun-Mon, with low-mid 50s NW
of the Natchez Trace to low 60s to the SE, especially Sun night.
In the wake of the rain, temps will be near climatological
norms in the upper 60s NW to low 70s SE. Low-level return flow
will help WAA & increased deep moisture build back in Thurs, with
increased WAA showers & storm potential Thurs, with above normal
highs back into the upper 70s to near 80 degrees. /DC/
&&
.AVIATION...
(18Z TAFS)
Issued at 1235 PM CDT Fri Mar 24 2023
A cold front and associated thunderstorms will approach and then
move across the area from west to east this evening and tonight.
SHRA/TSRA with reductions in visibility/ceilings are likely in
the vicinity of the front. SHRA/TSRA will be most likely for
GLH/GWO after 22Z, JAN/HKS after 00Z, and GTR/MEI/PIB/HBG after
03Z. Southerly winds could gust as high as 40 kts prior to the
front for northern TAF sites and as high as 30 kts for southern
TAF sites, becoming westerly and diminishing after frontal
passage. /86/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 62 81 54 78 / 90 0 0 50
Meridian 63 84 56 80 / 90 0 10 50
Vicksburg 62 81 54 78 / 90 0 0 50
Hattiesburg 66 86 61 80 / 60 0 20 60
Natchez 63 82 55 78 / 80 0 0 60
Greenville 58 76 51 75 / 100 0 0 30
Greenwood 61 77 52 78 / 100 0 0 30
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Wind Advisory until 3 AM CDT Saturday for MSZ018-019-025>052.
LA...Wind Advisory until 3 AM CDT Saturday for LAZ007>009-015-016.
AR...Wind Advisory until 3 AM CDT Saturday for ARZ074-075.
&&
SAS20/DC/LP
Hazardous weather outlook, Mar 24, 3:05 PM CST, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
405 PM CDT Fri Mar 24 2023
ARZ074-LAZ007>009-015-016-023-025-MSZ026>029-036-037-040-042-043-
047-048-252115-
Ashley-Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Tensas-Grenada-Carroll-Montgomery-Webster-Holmes-
Attala-Issaquena-Yazoo-Madison MS-Warren-Hinds-
405 PM CDT Fri Mar 24 2023
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and west central Mississippi.
.DAY ONE...Tonight and Saturday
SEVERE THUNDERSTORMS
THREAT...Moderate
TIMING...The rest of this afternoon through tonight
NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...Tonight
Significant severe thunderstorms and tornadoes are likely into
this evening with strong, long track tornadoes possible. These
thunderstorms could also produce damaging winds 70 to 80 mph and
large hail up to the size of golfballs.
(https://www.weather.gov/images/jan/graphicast/1.png)
Tonight, a few downed trees and power lines are possible this
afternoon and evening, due to sustained winds of 25 to 30 mph and
wind gusts over 40 mph before thunderstorms arrive. Travel may
also be difficult for those in high profile vehicles.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Saturday night through Thursday
Isolated severe thunderstorms will be possible on Sunday across
portions of northeast Louisiana as well as southern and central
Mississippi. At this time, the primary expected hazards with any
severe thunderstorms will be damaging wind gusts and hail.
(https://www.weather.gov/images/jan/graphicast/3.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight and Sunday through Sunday
night.
ARZ075-MSZ018-019-025-034-035-041-252115-
Chicot-Bolivar-Sunflower-Leflore-Washington-Humphreys-Sharkey-
405 PM CDT Fri Mar 24 2023
This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, north central Mississippi,
northwest Mississippi, and west central Mississippi.
.DAY ONE...Tonight and Saturday
SEVERE THUNDERSTORMS
THREAT...Moderate
TIMING...The rest of this afternoon through tonight
NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...The rest of this afternoon through tonight
Significant severe thunderstorms and tornadoes are likely into
this evening with strong, long track tornadoes possible. These
thunderstorms could also produce damaging winds 70 to 80 mph and
large hail up to the size of golfballs.
(https://www.weather.gov/images/jan/graphicast/1.png)
A few downed trees and power lines are possible this afternoon
and evening, due to sustained winds of 25 to 30 mph and wind gusts
over 40 mph before thunderstorms arrive. Travel may also be
difficult for those in high profile vehicles.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Saturday night through Thursday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight.
MSZ030-032-033-038-044-045-049-050-252115-
Clay-Choctaw-Oktibbeha-Winston-Leake-Neshoba-Rankin-Scott-
405 PM CDT Fri Mar 24 2023
This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, and northeast Mississippi.
.DAY ONE...Tonight and Saturday
SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...The rest of this afternoon through tonight
NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...Tonight
This evening into tonight, severe thunderstorms are likely and
tornadoes are possible. Some tornadoes could be strong. These
thunderstorms could also produce damaging winds up to 70 mph and
large hail up to golf ball size.
(https://www.weather.gov/images/jan/graphicast/1.png)
A few downed trees and power lines are possible this afternoon
and evening, due to sustained winds of 25 to 30 mph and wind gusts
over 40 mph before thunderstorms arrive. Travel may also be
difficult for those in high profile vehicles.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Saturday night through Thursday
Isolated severe thunderstorms will be possible on Sunday across
portions of northeast Louisiana as well as southern and central
Mississippi. At this time, the primary expected hazards with any
severe thunderstorms will be damaging wind gusts and hail.
(https://www.weather.gov/images/jan/graphicast/3.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight and Sunday through Sunday
night.
MSZ031-039-046-051-052-252115-
Lowndes-Noxubee-Kemper-Newton-Lauderdale-
405 PM CDT Fri Mar 24 2023
This hazardous weather outlook is for portions of east central
Mississippi, and northeast Mississippi.
.DAY ONE...Tonight and Saturday
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...The rest of this afternoon through tonight
NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...Tonight
Severe thunderstorms and tornadoes are possible late this evening
into tonight. Some thunderstorms could produce damaging winds of
60 mph and hail up to the size of golf balls.
(https://www.weather.gov/images/jan/graphicast/1.png)
A few downed trees and power lines are possible this afternoon
and evening, due to sustained winds of 25 to 30 mph and wind gusts
over 40 mph before thunderstorms arrive. Travel may also be
difficult for those in high profile vehicles.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Saturday night through Thursday
Isolated severe thunderstorms will be possible on Sunday across
portions of northeast Louisiana as well as southern and central
Mississippi. At this time, the primary expected hazards with any
severe thunderstorms will be damaging wind gusts and hail.
(https://www.weather.gov/images/jan/graphicast/3.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight and Sunday through Sunday
night.
LAZ024-026-MSZ053>055-059>062-252115-
Catahoula-Concordia-Claiborne-Copiah-Simpson-Jefferson-Adams-
Franklin MS-Lincoln-
405 PM CDT Fri Mar 24 2023
This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, south central Mississippi, and
southwest Mississippi.
.DAY ONE...Tonight and Saturday
SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...The rest of this afternoon through tonight
NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...The rest of this afternoon through tonight
This evening into tonight, severe thunderstorms are likely and
tornadoes are possible. Some tornadoes could be strong. These
thunderstorms could also produce damaging winds up to 70 mph and
large hail up to golf ball size.
(https://www.weather.gov/images/jan/graphicast/1.png)
Weak trees and limbs may break and fall due to wind gusts over 35
mph. High profile vehicles could also be affected.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Saturday night through Thursday
Isolated severe thunderstorms will be possible on Sunday across
portions of northeast Louisiana as well as southern and central
Mississippi. At this time, the primary expected hazards with any
severe thunderstorms will be damaging wind gusts and hail.
(https://www.weather.gov/images/jan/graphicast/3.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight and Sunday through Sunday
night.
MSZ056>058-063>066-072-073-252115-
Smith-Jasper-Clarke-Lawrence-Jefferson Davis-Covington-Jones-
Marion-Lamar-
405 PM CDT Fri Mar 24 2023
This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, south central Mississippi,
and southeast Mississippi.
.DAY ONE...Tonight and Saturday
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...The rest of this afternoon through tonight
NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...The rest of this afternoon through tonight
Severe thunderstorms and tornadoes are possible late this evening
into tonight. Some thunderstorms could produce damaging winds of
60 mph and hail up to the size of golf balls.
(https://www.weather.gov/images/jan/graphicast/1.png)
The rest of this afternoon through tonight, weak trees and limbs
may break and fall due to wind gusts over 35 mph. High profile
vehicles could also be affected.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Saturday night through Thursday
Isolated severe thunderstorms will be possible on Sunday across
portions of northeast Louisiana as well as southern and central
Mississippi. At this time, the primary expected hazards with any
severe thunderstorms will be damaging wind gusts and hail.
(https://www.weather.gov/images/jan/graphicast/3.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight and Sunday through Sunday
night.
MSZ074-252115-
Forrest-
405 PM CDT Fri Mar 24 2023
This hazardous weather outlook is for portions of southeast
Mississippi.
.DAY ONE...Tonight and Saturday
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...The rest of this afternoon through tonight
NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...The rest of this afternoon through tonight
Isolated severe thunderstorms are possible. Some thunderstorms
could produce damaging wind gusts. A tornado cannot be ruled out.
(https://www.weather.gov/images/jan/graphicast/1.png)
Weak trees and limbs may break and fall due to wind gusts over 35
mph. High profile vehicles could also be affected.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Saturday night through Thursday
Isolated severe thunderstorms will be possible on Sunday across
portions of northeast Louisiana as well as southern and central
Mississippi. At this time, the primary expected hazards with any
severe thunderstorms will be damaging wind gusts and hail.
(https://www.weather.gov/images/jan/graphicast/3.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight and Sunday through Sunday
night.
86
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.
*NON-THUNDERSTORM WINDS*
Significant...Scattered downed trees and power lines are likely
due to sustained winds over 35 mph and potential wind gusts
greater than 50 mph.
Elevated...A few downed trees and power lines are possible due
to sustained winds ranging from 25 to 35 mph and potential for
wind gusts over 40 mph. Travel will also be difficult for those
in high profile vehicles.
Limited...Weak trees and limbs may break and fall due to
sustained winds up to 25 mph and wind gusts around 35 mph.
High profile vehicles could also be affected.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
https://www.spc.noaa.gov/
Meso Analysis...
https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
https://www.spc.noaa.gov/products/outlook/
Storm Reports...
https://www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Mar 24, 3:44 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Jackson MS
444 PM CDT Fri Mar 24 2023
MSZ061-062-242215-
Lincoln MS-Franklin MS-
444 PM CDT Fri Mar 24 2023
...A strong thunderstorm will impact portions of central Lincoln and
southeastern Franklin Counties through 515 PM CDT...
At 444 PM CDT, Doppler radar was tracking a strong thunderstorm over
West Lincoln, or 12 miles southwest of Brookhaven, moving northeast
at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Vaughn around 455 PM CDT.
Loyd Star around 500 PM CDT.
Brookhaven around 505 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3135 9076 3170 9054 3170 9042 3169 9041
3169 9038 3170 9038 3170 9026 3172 9025
3171 9024 3170 9024 3135 9063
TIME...MOT...LOC 2144Z 217DEG 32KT 3147 9061
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
19Special weather statement, Mar 24, 5:05 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Jackson MS
605 PM CDT Fri Mar 24 2023
MSZ055-242345-
Simpson MS-
605 PM CDT Fri Mar 24 2023
...A strong thunderstorm will impact portions of northwestern Simpson
County through 645 PM CDT...
At 605 PM CDT, Doppler radar was tracking a strong thunderstorm over
Union, or near Pinola, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Pinola around 610 PM CDT.
Mendenhall around 625 PM CDT.
Martinville around 630 PM CDT.
Other locations impacted by this storm include D'Lo and Braxton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CDT for central
Mississippi.
&&
LAT...LON 3192 9016 3205 9005 3205 8973 3191 8974
3180 9010
TIME...MOT...LOC 2305Z 231DEG 38KT 3186 9006
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DC